Kansas, 2022Drought in Kansas, December 1 to 31, 2022
December 1 to 31, 2022 · NWS ICT · 24 events in 23 counties and zones
Drought conditions continued across the region as rainfall remained below seasonal normals. Exceptional drought (D4) or Extreme drought (D3) remained over most of southern Kansas during the month of December 2022.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions continued across the region as rainfall remained below seasonal normals. Exceptional drought (D4) or Extreme drought (D3) remained over most of southern Kansas during the month of December 2022.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 30, 11:32 PM CST, 28 minutes earlier.
Area forecast discussion, Nov 30, 11:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1132 PM CST Wed Nov 30 2022
.SHORT TERM...(This evening through Friday night)
Issued at 313 PM CST Wed Nov 30 2022
Currently have an upper trough extending from the Great Lakes into
the Ohio Valley with water vapor imagery showing a weak upper
impulse lifting into the Desert Southwest. At the surface, high is
centered over eastern KS/eastern OK with lee troughing starting
to strengthen.
Southwest flow aloft will steadily increase tonight into Thu as a
sharp upper trough digs across the Pacific Northwest. This will
result in the surface high quickly shifting east as lee troughing
continues to increase. This setup will also bring an increase in
south winds for Thu afternoon and a return to seasonal temps. We
are looking for south winds Thu afternoon in the 25 to 30mph range
with gusts around 40 mph.
By Fri morning the shortwave will be swinging across the
Northern/Central Rockies and out into the Northern/Central Plains
by late Fri afternoon. This will allow a cold front to surge south
across the region but ahead of it, we are once again looking for
strong south and southwest winds across the area. Be sure to check
out the fire wx section below as strong winds and low RH's will
bring elevated fire conditions both Thu and Fri.
Temps on Fri will be well above normal, especially with the help
of great downslope conditions. Highs should top out in the 60s to
around 70 degrees. Normal highs for this time of year are around
50 degrees.
.LONG TERM...(Saturday through Wednesday)
Issued at 313 PM CST Wed Nov 30 2022
By early Sat morning the cold front will be situated well south of
the forecast area, down across south TX, with a strong surface
high over the Plains. This will provide below normal temps for Sat
with highs not expected to make it out of the 40s. A fast moving
upper impulse is forecast to quickly lift out of the Desert
Southwest and across the Southern Plains for Sun. However, any
precip associated with this feature should remain south of the
forecast area. For Mon, the better precip chances will once again
remain south and especially southeast of the forecast area along a
warm front that will be slowly lifting north. Temps for both Sun
and Mon are expected to moderate back to seasonal normals with
highs in the lower 50s. Both ECMWF and GFS are hinting at another
cold front moving through on Tue which would bring back some below
normal readings.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1132 PM CST Wed Nov 30 2022
Increasing south winds overnight in response to the deepening lee
side trof. Low level wind shear conditions developing at the
start of the valid period and continuing thru mid-morning on
Thursday for locations along/west of I-135. Strongest surface
winds expected during Thursday afternoon. A batch of patchy dense
cirrus is expected with respect to clouds thru Thursday morning
with some alto or stratocu moving into southeast Kansas Thursday
evening.
KED
&&
.FIRE WEATHER...
Issued at 313 PM CST Wed Nov 30 2022
Very high grassland fire danger is expected for both Thu and
especially Fri.
South winds will be on the increase starting Thu, with sustained
speeds in the 25-30mph range with gusts to 40mph likely. RH
values Thu afternoon are forecast to be in the 30 to 35% range.
South winds are also expected to stay up Thu night.
For Fri, south winds will gradually turn to the southwest by
early afternoon and then west by the late afternoon hours. Wind
speeds will be similar to Thu, with sustained speeds 25-30mph with
higher gusts. RH values for Fri afternoon will be higher for areas
along and east of I-135 where values of 40%-50% will be likely.
However, west of I-135, RH values will be in the 20-30% range.
One limiting factor to an extreme fire wx event looks to be that
ERC percentiles are much lower than they were a month or so ago,
likely due to recent rains. The higher values are generally west
of our forecast area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 26 51 39 68 / 0 0 0 0
Hutchinson 25 52 37 68 / 0 0 0 0
Newton 25 51 39 67 / 0 0 0 0
ElDorado 25 50 39 67 / 0 0 0 0
Winfield-KWLD 26 51 41 68 / 0 0 0 0
Russell 25 55 37 69 / 0 0 0 0
Great Bend 27 55 37 70 / 0 0 0 0
Salina 24 53 38 69 / 0 0 0 0
McPherson 24 52 37 67 / 0 0 0 0
Coffeyville 25 51 42 66 / 0 0 0 0
Chanute 23 51 41 65 / 0 0 0 0
Iola 23 50 40 64 / 0 0 0 0
Parsons-KPPF 24 51 42 65 / 0 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KED
FIRE WEATHER...RBL
Hazardous weather outlook, Nov 30, 3:41 AM CST, 20 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
341 AM CST Wed Nov 30 2022
KSZ032-033-047>053-067>072-082-083-091>096-098>100-010945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
341 AM CST Wed Nov 30 2022
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very high grassland fire danger is expected area wide on Thursday
afternoon due to strong south winds and low daytime humidity levels.
Dangerous fire conditions will also be in place on Friday afternoon
and early evening as south and southwest winds remain strong. Very
high grassland fire danger is expected area wide with a few counties
along and west of Highway 14 possibly reaching the extreme category.
There will be a chance for a rain-snow mix Saturday night over
southern Kansas with no accumulation expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Drought, Reno
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the county, with Exceptional drought (D4) over the southern half of the county.
Drought, Labette
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Labette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued for the first part of the month. But there was some minor improvement during the end of the month, leading to of the county falling into Extreme (D3) drought.
Drought, Barton
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the entire county due to continued below normal rainfall.
Drought, Russell
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the entire county due to continued below normal rainfall.
Drought, Ellsworth
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Extreme Drought (D3) continued across the southwestern half of the county, due to continued below normal rainfall. Severe drought (D2) was found elsewhere.
Drought, Rice
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the entire county due to continued below normal rainfall.
Drought, Reno
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the county, with Exceptional drought (D4) over the southern half of the county.
Drought, McPherson
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Severe drought (D2) continued over the southwestern portion of the county.
Drought, Harvey
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Severe drought (D2) continued for most of the county, except southwestern sections which saw Extreme drought (D3).
Drought, Sedgwick
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the county. Eisenhower National Airport only reported 0.93 inches of precipitation, which was 0.29 inches below normal.
Drought, Kingman
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county.
Drought, Harper
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county.
Drought, Sumner
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county. There was some minor improvement to Extreme drought (D3) for northern sections of the county.
Drought, Cowley
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county.
Drought, Chautauqua
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county.
Drought, Elk
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Elk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county.
Drought, Butler
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the northern half of the county, with Exceptional Drought (D4) across the southern half of the county. There was some improvement to the drought for northern sections of the county to Severe Drought (D2).
Drought, Greenwood
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the northern half of the county, with Exceptional Drought (D4) across the southern half of the county, there was some improvement to northeastern sections of the county, to Severe drought (D2).
Drought, Montgomery
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Extreme Drought (D3) continued across the county.
Drought, Wilson
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Wilson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county.
Drought, Woodson
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Woodson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
Extreme drought (D3) continued over most of the county. The only exception was over southern portions of the county where Exceptional drought (D4) was found.
Drought, Neosho
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Neosho forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the region.
Drought, Allen
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Allen forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Extreme drought (D3) improved to Severe drought (D2) due to much needed rainfall during the month.
Drought, Marion
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Severe drought (D2) continued over the southwest portion of the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Kansas, December 1 to 31, 2022$45 million · 3 events
- Drought in Missouri, December 1 to 31, 2022$12 million · 7 events
- Drought in Oklahoma, December 1 to 31, 202247 events
- Dust Storm and High Wind in Colorado, December 1 to 2, 202291 kt wind · 35 events
- Drought in California, December 1 to 31, 202231 events
- Drought in Nebraska, December 1 to 31, 202227 events
- Drought in Florida, December 1 to 31, 202226 events
- Drought in Kentucky, December 1 to 19, 202222 events
- Drought in Oklahoma, December 1 to 31, 202222 events
- Drought in Nebraska, December 1 to 31, 202221 events
- Drought in Tennessee, December 1 to 13, 202220 events
- Drought in South Dakota, December 1 to 31, 202220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072096, 1072727, 1072728, 1072730, 1072731, 1072733, 1072735, 1072736, 1072737, 1072738, 1072739, 1072740, 1072741, 1072742, 1072743, 1072744, 1072745, 1072747, 1072757, 1072759, 1072764, 1072765, 1072767, 1072768.